Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2004, 7:03 PM CDT for Jeff Davis County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 7:03 PM CDT (00:03 UTC)
- Expired
- May 16, 2004, 8:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
702 WUUS54 KMAF 170003 SVRMAF TXC243-170100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 702 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS * UNTIL 800 PM CDT * AT 657 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT DAVIS...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... SOUTHERN JEFF DAVIS COUNTY... SOUTHEASTERN JEFF DAVIS COUNTY... THIS STORM HAS THE POTENTIAL TO INJURY AND DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3049 10406 3046 10386 3067 10351 3073 10394 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 16, 2:25 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT SUN MAY 16 2004 .SHORT TERM... BROAD UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN U.S. AS NEXT TROUGH COMES ASHORE THE WEST COAST. SATELLITE INDICATES UPPER CIRCULATION MOVING THROUGH THE AREA (PICKED UP ON MODELS) WITH CLEARING SKIES BEHIND IT ACROSS THE FAR WEST AND RIO GRANDE. STRATUS NOT NEAR AS THICK AS YESTERDAY SO WARMER HIGHS STILL ON TRACK. A LEE SIDE TROUGH OVER EASTERN COLORADO WILL SLOWLY MOVE EAST INTO KANSAS OVERNIGHT KEEPING THE AREA WIND OUT OF THE SOUTH. SURFACE GRADIENT SHOULD RESULT IN WIND SPEEDS STAYING UP AFTER SUNSET. WITH AN EASTERLY UPSLOPE WIND MAY SEE A REPEAT OF YESTERDAY WITH STORMS FIRING OVER THE DAVIS MOUNTAINS AND MOVING INTO THE PLAINS. MAY ALSO SEE STORMS DEVELOP OVER EASTERN NEW MEXICO AND MOVE DOWN INTO CWA. WILL LEAVE 20 POPS NORTH AND MOUNTAINS TONIGHT WITH ISOLATED ELSEWHERE. NEW SPC DAY1 NOW HAS MOST OF CWA IN SLIGHT RISK AS CONCERN ABOUT HAVING A FEW SUPERCELL STORMS FORM ON THE DRYLINE OR NEAR UPPER CIRCULATION. CURRENTLY DRYLINE ALL THE WAY UP AGAINST THE MOUNTAINS AND ETA ONLY BRINGS IT A LITTLE EAST BEFORE PUSHING IT BACK WEST TONIGHT. WILL HAVE HIGH DEWPOINTS OVER MOST OF THE AREA TONIGHT WITH RETURN OF LOW CLOUDS EAST POSSIBLE. WILL KEEP OVERNIGHT LOWS ON WARM SIDE. .LONG TERM... BY 12Z MONDAY ZONAL FLOW OVER THE CENTRAL ROCKIES WILL BE IN THE PROCESS OF BECOMING MORE SOUTHWESTERLY WITH TIME AS THE LARGE SCALE PATTERN SHIFTS TOWARDS A PREDOMINATE TROUGH IN THE WEST. THIS WILL ENHANCE/MAINTAIN THE LEE TROUGHING/DRYLINE AS A SURFACE LOW BECOMES ESTABLISHED OVER THE SOUTHERN PLAINS. AS THE UPPER TROUGH AMPLIFIES OVER THE WEST COAST...EXPECT MID LEVEL RIDGE/HEIGHTS TO BUILD OVER NORTHERN MEXICO AND SOUTHWEST TEXAS. HEIGHT GRADIENTS WILL BE FAIRLY WEAK OVER THE SOUTHERN PARTS OF THE FA NEAR THE BUILDING RIDGE...WITH FASTER SOUTHWEST FLOW SPREADING OVER THE ROCKIES IN PROXIMITY TO THE NORTHERN ZONES/SOUTHERN PLAINS. A MINOR WAVE PROPAGATING THROUGH THIS FLOW SHOULD HELP MIX THE DRYLINE EAST OF THE MOUNTAINS TOMORROW AND INTO THE CENTRAL CWA BY MID AFTERNOON...HOWEVER INCREASING EML WILL LIMIT CONVECTIVE COVERAGE. EXPECT ISOLATED TO SCATTERED STORMS OVER THE ELEVATED HEAT SOURCE OF THE DAVIS MOUNTAINS DURING THE AFTERNOON...WITH MORE ISOLATED STORMS POSSIBLE NORTH ALONG THE DRYLINE. THE PROBABILITY OF CONVECTION MAY INCREASE SLIGHTLY DURING THE EVENING OVER THE NORTHERN BASIN AS THE MINOR WAVE PASSES OVER THE PANHANDLE/SOUTH PLAINS. THE LARGE SCALE PATTERN / CONTINUED SOUTHWEST FLOW OVER THE ROCKIES / WILL PERSISTENTLY PROMOTE A SLOSHING DRYLINE SCENARIO OVER THE REGION THROUGH THE EXTENDED. THERE SHOULD BE A RELATIVELY MINIMUM IN THE COVERAGE OF STORM ACTIVITY BY LATE MONDAY THROUGH WEDNESDAY AS HEIGHTS INCREASE AND THE STRENGTH OF THE EML INCREASES. WILL REFLECT THIS WITH RELATIVELY HIGHER GRIDDED POPS / TRIVIAL NON-ZERO IN SOME PERIODS / RESTRICTED TO THE MOUNTAINS. GENERALLY NO MAJOR CHANGES BEYOND THE THURSDAY/FRIDAY TIMEFRAME AS ISOLATED TO SCATTERED CONVECTION WILL AGAIN BECOME POSSIBLE ALONG THE SURFACE TROUGH/DRYLINE INITIALLY OVER THE NORTHWEST THURSDAY AND THEN EAST INTO THE CENTRAL/EASTERN BASIN FRIDAY AND BEYOND. TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 90 64 93 / 10 10 20 10 CARLSBAD NM 60 93 60 97 / 20 0 0 0 DRYDEN TX 66 88 67 93 / 20 10 0 0 FORT STOCKTON TX 65 91 66 96 / 20 10 10 10 GUADALUPE PASS TX 60 90 61 92 / 20 10 0 0 HOBBS NM 61 94 61 97 / 20 0 10 0 MARFA TX 51 89 53 90 / 20 20 10 10 MIDLAND INTL AIRPORT TX 63 90 65 94 / 10 10 10 0 ODESSA TX 63 90 64 94 / 10 10 10 0 WINK TX 65 97 66 99 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/10
Hazardous weather outlook, May 16, 2:32 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT SUN MAY 16 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 232 PM CDT (132 PM MDT) SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... GENERALLY ACROSS THE WESTERN PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO... NEAR A CARLSBAD TO ALPINE LINE. ANY STORMS THAT DEVELOP WILL DRIFT EAST. A FEW THUNDERSTORMS COULD ALSO BECOME SEVERE ACROSS THE NORTHEASTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT... BUT LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH ANY LARGE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ACROSS THE WEST AND NORTHEAST PART OF THE AREA SHOULD MONITOR CONDITIONS THIS AFTERNOON AND TONIGHT IN CASE ACTIVATION BECOMES NECESSARY.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.